Alert archive / Michigan / Winter Storm Watches in 2012

Winter Storm Watch 3, NWS Northern Indiana

December 19, 2012Cass County, Michigan; Elkhart County, Indiana

NWS Northern Indiana issued this winter storm watch at Dec 19, 2012, 4:42 AM EST for Cass County, Michigan; Elkhart County, Indiana. It took effect at Dec 20, 2012, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 4:42 AM EST (09:42 UTC)
In effect from
Dec 20, 2012, 7:00 PM EST
Expired
Dec 19, 2012, 3:30 PM EST
In force
Issued by
NWS Northern Indiana

Counties Elkhart County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WWUS43 KIWX 190942
WSWIWX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 AM EST WED DEC 19 2012

...WINTER STORM MAY AFFECT THE GREAT LAKES REGION THURSDAY NIGHT
THROUGH FRIDAY AFTERNOON WITH ACCUMULATING SNOW AND SIGNIFICANTLY
REDUCED VISIBILITIES...

.A POWERFUL STORM SYSTEM CONTINUES TO TAKE SHAPE TODAY ACROSS THE
SOUTHERN PLAINS...AND WILL TRACK INTO SOUTHWESTERN LOWER MICHIGAN
THURSDAY EVENING. RAIN SHOWERS WILL OVERSPREAD THE AREA TONIGHT
IN ADVANCE OF THIS SYSTEM...AND CONTINUE INTO THURSDAY AFTERNOON.
COLDER AIR WILL PUSH INTO THE AREA THURSDAY EVENING RESULTING IN
RAIN MIXING WITH...AND THEN QUICKLY CHANGING TO SNOW. THE SNOW
COULD POSSIBLY BECOME HEAVY AT TIMES LATE THURSDAY NIGHT INTO
EARLY FRIDAY MORNING. IN ADDITION TO THE SNOW ACCUMULATION...VERY
STRONG WINDS WILL DEVELOP THURSDAY NIGHT AND CONTINUE INTO FRIDAY
WITH GUSTS 30 TO 40 MPH COMMON...A FEW GUSTS TO NEAR 50 MPH ARE
POSSIBLE. THE COMBINATION OF SNOW AND VERY STRONG WINDS WILL
RESULT IN SIGNIFICANTLY REDUCED VISIBILITIES THURSDAY NIGHT INTO
FRIDAY MORNING...WITH NEAR WHITEOUT CONDITIONS A POSSIBILITY.

INZ003>005-MIZ077-078-191745-
/O.NEW.KIWX.WS.A.0003.121221T0000Z-121221T2200Z/
LA PORTE-ST. JOSEPH IN-ELKHART-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...MARCELLUS
442 AM EST WED DEC 19 2012 /342 AM CST WED DEC 19 2012/

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
WINTER STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON. 

HAZARDOUS WEATHER...

 * RAIN WILL QUICKLY CHANGE TO SNOW THURSDAY EVENING. THE SNOW
   WILL CONTINUE INTO FRIDAY. VERY STRONG WEST TO NORTHWEST WINDS
   OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH WILL RESULT IN
   SIGNIFICANTLY REDUCED VISIBILITIES. 

 * TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY
   MIDDAY FRIDAY. WINDY CONDITIONS WILL PERSIST THROUGH THE DAY ON
   FRIDAY RESULTING IN BLOWING AND DRIFTING SNOW AND SIGNIFICANTLY
   REDUCED VISIBILITIES. NEAR WHITEOUT CONDITIONS ARE POSSIBLE AT
   TIMES...ESPECIALLY ACROSS RURAL OPEN AREAS.

IMPACTS...

 * TRAVEL MAY BECOME VERY DIFFICULT THURSDAY NIGHT INTO FRIDAY
   MORNING DUE TO SNOW AND BLOWING SNOW.

 * MINOR WIND DAMAGE AND SPORADIC POWER OUTAGES ARE ALSO POSSIBLE
   DUE TO THE VERY STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
1 follow-up statement
557 
WWUS43 KIWX 192030
WSWIWX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EST WED DEC 19 2012

...A WINTER STORM WILL AFFECT THE GREAT LAKES REGION THURSDAY
NIGHT THROUGH FRIDAY AFTERNOON WITH STRONG WINDS...ACCUMULATING
SNOW AND SIGNIFICANTLY REDUCED VISIBILITIES...

.A POWERFUL STORM SYSTEM CONTINUES TO TAKE SHAPE TODAY ACROSS THE
SOUTHERN PLAINS...AND WILL TRACK INTO SOUTHWESTERN LOWER MICHIGAN
THURSDAY EVENING. RAIN SHOWERS WILL OVERSPREAD THE AREA TONIGHT
IN ADVANCE OF THIS SYSTEM...AND CONTINUE INTO THURSDAY AFTERNOON.
COLDER AIR WILL PUSH INTO THE AREA THURSDAY EVENING RESULTING IN
RAIN MIXING WITH...AND THEN QUICKLY CHANGING TO SNOW. THE SNOW
COULD POSSIBLY BECOME HEAVY AT TIMES LATE THURSDAY NIGHT INTO
EARLY FRIDAY MORNING. IN ADDITION TO THE SNOW ACCUMULATION...VERY
STRONG WINDS WILL DEVELOP THURSDAY NIGHT AND CONTINUE INTO FRIDAY
WITH GUSTS 35 TO 45 MPH COMMON. A FEW GUSTS TO NEAR 55 MPH ARE
POSSIBLE...ESPECIALLY IN LAKEFRONT AREAS. THE COMBINATION OF SNOW
AND VERY STRONG WINDS WILL RESULT IN SIGNIFICANTLY REDUCED
VISIBILITIES FROM BLOWING SNOW THURSDAY NIGHT INTO FRIDAY
MORNING...WITH NEAR WHITEOUT CONDITIONS A POSSIBILITY.

INZ003>005-MIZ077-078-200430-
/O.UPG.KIWX.WS.A.0003.121221T0000Z-121221T2200Z/
/O.NEW.KIWX.WS.W.0005.121220T2100Z-121222T0000Z/
LA PORTE-ST. JOSEPH IN-ELKHART-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...MARCELLUS
330 PM EST WED DEC 19 2012 /230 PM CST WED DEC 19 2012/

...WINTER STORM WARNING IN EFFECT FROM 4 PM EST /3 PM CST/
THURSDAY TO 7 PM EST /6 PM CST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
WINTER STORM WARNING FOR HIGH WINDS AND ACCUMULATING BLOWING
SNOW...WHICH IS IN EFFECT FROM 4 PM EST /3 PM CST/ THURSDAY TO 7
PM EST /6 PM CST/ FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.


HAZARDOUS WEATHER...

 * VERY STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
   OF 40 TO 50 MPH INLAND AND A FEW GUSTS TO 60 MPH NEAR THE LAKE.

 * RAIN WILL QUICKLY CHANGE TO SNOW THURSDAY EVENING. THE SNOW
   WILL CONTINUE INTO FRIDAY. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO
   5 INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED BY MIDDAY
   FRIDAY. THE STRONG WINDS WILL CAUSE BLOWING AND DRIFTING SNOW
   AND SIGNIFICANTLY REDUCED VISIBILITIES. NEAR WHITEOUT CONDITIONS
   ARE POSSIBLE AT TIMES...ESPECIALLY ACROSS RURAL OPEN AREAS.

IMPACTS...

 * TRAVEL MAY BECOME VERY DIFFICULT THURSDAY NIGHT INTO FRIDAY 
   MORNING DUE TO SNOW AND BLOWING SNOW. 

 * WIND DAMAGE AND SPORADIC POWER OUTAGES ARE ALSO POSSIBLE DUE TO
   THE VERY STRONG WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
ARE EXPECTED OR OCCURRING. VERY STRONG WINDS ARE ALSO LIKELY WHICH
WILL LEAD TO WIDESPREAD BLOWING SNOW AND REDUCED VISIBILITIES. THIS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE...ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

INZ006>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-
005-015-016-024-025-200430-
/O.NEW.KIWX.WW.Y.0013.121220T2100Z-121222T0000Z/
LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-
KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...SHIPSHEWANA...
ANGOLA...FREMONT...KENDALLVILLE...LIGONIER...ALBION...AUBURN...
GARRETT...KNOX...NORTH JUDSON...BASS LAKE...WINAMAC...
FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...
NEW HAVEN...MONTICELLO...BROOKSTON...MONON...LOGANSPORT...
ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
LITCHFIELD...JONESVILLE...BRYAN...WAUSEON...ARCHBOLD...FAYETTE...
SWANTON...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...
LIBERTY CENTER...PAULDING...ANTWERP...MELROSE...OTTAWA...
PANDORA...KALIDA...FORT JENNINGS...VAN WERT...DELPHOS...
OHIO CITY...LIMA...SPENCERVILLE
330 PM EST WED DEC 19 2012 /230 PM CST WED DEC 19 2012/

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM EST /3 PM CST/
THURSDAY TO 7 PM EST /6 PM CST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
WINTER WEATHER ADVISORY FOR STRONG WINDS AND HEAVY BLOWING SNOW...WHICH
IS IN EFFECT FROM 4 PM EST /3 PM CST/ THURSDAY TO 7 PM EST /6 PM
CST/ FRIDAY.

HAZARDOUS WEATHER...

 * VERY STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
   OF 40 TO 50 MPH.

 * RAIN WILL QUICKLY CHANGE TO SNOW THURSDAY EVENING. THE SNOW
   WILL CONTINUE INTO FRIDAY. TOTAL SNOWFALL ACCUMULATIONS OF 1 TO
   2 INCHES ARE EXPECTED BY MIDDAY FRIDAY. THE STRONG WINDS WILL
   CAUSE BLOWING AND DRIFTING SNOW AND SIGNIFICANTLY REDUCED
   VISIBILITIES. NEAR WHITEOUT CONDITIONS ARE POSSIBLE AT
   TIMES...ESPECIALLY ACROSS RURAL OPEN AREAS.

IMPACTS...

 * TRAVEL MAY BECOME VERY DIFFICULT THURSDAY NIGHT INTO FRIDAY 
   MORNING DUE TO SNOW AND BLOWING SNOW. 

 * MINOR WIND DAMAGE AND SPORADIC POWER OUTAGES ARE ALSO POSSIBLE
   DUE TO THE VERY STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.


&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 12:55 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 19, 12:55 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1255 AM EST WED DEC 19 2012

.AVIATION... /06 UTC TAFS/
INCSRG CONCERN WRT LWRG OF CIGS AND PERSISTENCE INTO WED AS CLOUD
BEARING FLOW SHARPLY DIMINISHES. TRAPPED MSTR BNEATH SUBSIDENCE
INVERSION COULD PERSIST WELL INTO AFTN GIVEN UPSTREAM 925MB THERMAL
TROF AND PLACEMENT OF UPSTREAM COL/RIDGE ACRS SRN GRTLKS/NRN INDIANA
IN 15-18 UTC TIMEFRAME. SLIGHT MORE PESSIMISM WRT FUEL ALT
CONDS...TEMPO AND/OR PREVAIL AT KSBN THROUGH 16 UTC AND TEMPO FUEL
ALT TWRD DAYBREAK AT KFWA...WITH CAVEAT OF AMD AS NEEDED PER
UPSTREAM TRENDS WRT ANTICIPATED SLOWING OF CLEARING LINE AND LWRG
CIGS.

&&

.SHORT TERM...

THROUGH WEDNESDAY MORNING...

FAST MOVING SHORTWAVE AND ASSOCIATED SURFACE LOW MOVING ACROSS
ILLINOIS AND INTO NORTHERN OHIO BY WEDNESDAY MORNING. ISENTROPIC
ASSENT REGION EXTENDS FROM SOUTHERN INDIANA TO LAKE MI AND THIS HAS
HELPED TO KEEP THE INVERSION FIRMLY ENTRENCHED OVER THE FORECAST
AREA. BREAKS IN THE STRATUS NOTED OVER NORTHERN ILLINOIS IN THE WAKE
OF THE WARM FRONTAL BOUNDARY...HOWEVER THIS AREA IS QUICKLY FILLING
IN TO THE WEST AS THE COLD AIR SURGES SOUTHWARD IN THE WAKE. STRATUS
HAS LOWERED AND DEEPENED ACROSS IOWA...AND THIS IS WELL DEPICTED BY
THE MODEL SOUNDINGS. USING THIS AS THE GUIDE - IT APPEARS THAT THE
INVERSION WILL AGAIN SET THE STAGE FOR ANOTHER STRATUS FILLED NIGHT
INTO THE MORNING HOURS WEDNESDAY.

WEDNESDAY THROUGH THURSDAY MORNING...

RIDGING AND SOUTHERLY FLOW TAKE HOLD ON THE REGION DURING THE DAY
WEDNESDAY AND EXPECT TO SEE THE STRATUS ERODE...HOWEVER THERE WILL
BE AN ABUNDANCE OF MID LEVEL MOISTURE AND CLOUDY SKIES WILL
PREVAIL...ALTHOUGH THE LOW CLOUDS WILL HAVE GONE. TEMPERATURES TO
REBOUND AS THE INVERSION MIXES OUT AND SOUTHERLY FLOW INCREASES
DURING THE DAY. MODELED LOCATION OF THE LOW AND ASSOCIATED SYNOPTIC
SUPPORT IS STARTING TO FORM AROUND A CONSENSUS OF LOW PRESSURE
DEEPENING OVER THE OKLA PANHANDLE LATE WEDNESDAY AND TRACKING TO
NEAR CENTRAL ILLINOIS BY 12Z THURSDAY MORNING. OUTLIERS RANGE FROM
ON TOP OF CHICAGO-TO NEAR ST LOUIS.  REGARDLESS...IWX FORECAST AREA
IS ON THE WARM SIDE AND EXPECT TO SEE A GOOD FETCH OF DEEP MOISTURE
AND RAINFALL BEGINNING OVERNIGHT INTO THE MORNING THURSDAY.  WINDS
WILL ALSO BEGIN TO STRENGTHEN DURING THE OVERNIGHT AND EXPECT GUSTS
UPWARDS TO 25 TO 35 MPH AS THE SYSTEM INTENSIFIES.

CONCERN OVER POTENTIAL THUNDERSTORM DEVELOPMENT AHEAD OF THIS SYSTEM
AS WELL. SHEAR PROFILE DOES NOT SUPPORT WELL ORGANIZED DEVELOPMENT
OF STORMS...AND WOULD NOT RULE OUT SMALL HAIL. WITH THE STRONG WIND
PROFILE...THUNDERSTORM WIND GUSTS ARE ALSO EXPECTED...BUT EXPECT
THESE TO BE SUB-SEVERE.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY

ALL EYES ON POTENTIAL WINTER STORM THURSDAY NIGHT WITH LITTLE TO NO
SENSIBLE WEATHER CONCERNS THEREAFTER. LATEST 12Z NWP SUITE CONTAINED
FEW SURPRISES IN THE OVERALL SYNOPTIC SETUP YET SUBTLE AND IMPORTANT
DIFFERENCES REMAIN. CONFIDENCE IS BEGINNING TO INCREASE BUT TROUGH
OF INTEREST IS JUST NOW COMING ONSHORE THE CALIFORNIA
COAST...LEAVING SOME DEGREE OF TREPIDATION IN THE FORECAST. EXPECT
THE NEXT FEW MODEL RUNS TO FURTHER PIN DOWN THE DETAILS AS THE
SYSTEM IS FULLY SAMPLED BY THE UPPER AIR NETWORK.

VERY IMPRESSIVE AND DEEP PV ANOMALY WILL EJECT OUT OF THE SOUTHWEST
CONUS WEDNESDAY NIGHT WITH SURFACE CYCLOGENESIS COMMENCING OVER THE
MIDWEST. TROUGH WILL BECOME NEGATIVELY TILTED DURING THE DAY
THURSDAY WITH AN INCREASINGLY MERIDIONAL UPPER LEVEL JET OVER THE
OHIO VALLEY FAVORING ASCENT IN THE LEFT EXIT REGION. UPWARD VERTICAL
MOTION WILL BE FURTHER ENHANCED BY STRONG POSITIVE PRESSURE
ADVECTION ON THE 1.5 PVU SURFACE. THIS WILL SUPPORT A ROUGHLY 987MB
LOW NEAR CHICAGO BY MIDDAY THURSDAY. RAIN WILL LIKELY BE ONGOING AT
12Z THURSDAY OWING TO RESPECTABLE 295K SYSTEM RELATIVE ISENTROPIC
ASCENT. EXPECT THERE WILL PROBABLY BE A BREAK AROUND MIDDAY THOUGH
AS MIDLEVEL DRY SLOT/ISENTROPIC DESCENT CROSSES THE CWA. MODEL QPF
WOULD SEEM TO SUGGEST PRECIP CONTINUING THROUGH THE DAY BUT DRY SLOT
ALWAYS SEEMS TO BE UNDERDONE BY THE MODELS AND EXPECT MOST AREAS
WILL SEE RAIN TEMPORARILY TAPER OFF DURING THE EARLY AFTERNOON.

REGARDLESS...PRECIP CHANCES WILL INCREASE AGAIN BY LATE AFTERNOON AS
THE LOW BEGINS TO OCCLUDE AND SHIFT TO EASTERN MICHIGAN. DEFORMATION
AXIS WILL PIVOT INTO OUR NORTHWEST CWA WITH COLD AIR SPILLING OVER
LAKE MICHIGAN AND INTO OUR AREA SUPPORTING LAKE ENHANCED PRECIP AND
EVENTUALLY A CHANGEOVER TO SNOW. THIS IS WHERE SUBTLE TRACK/TIMING
ISSUES HAVE A LARGE IMPACT. LATEST 12Z GFS IS FURTHER SOUTH AND
SLOWER THAN THE NAM AND ECMWF COUNTERPARTS...WITH A CHANGEOVER TO
SNOW NOT HAPPENING UNTIL 03-06Z AS OPPOSED TO 21-00Z. PREFERENCE
GIVEN TO THE NAM/EURO SOLUTION BUT DO THINK IT WILL TAKE UNTIL
ALMOST 00Z FOR CHANGEOVER TO OCCUR GIVEN RELATIVE DEARTH OF GOOD
UPSTREAM COLD AIR AND SURFACE WET BULBS FORECAST AOA 0C ACROSS MOST
OF THE CWA PRIOR TO 00Z. ON A SIMILAR NOTE...LAKE EFFECT PARAMETERS
ARE GOOD BUT NOTHING SPECTACULAR. 850MB DELTA T'S WILL BE AROUND 15C
WITH MAX CONVECTIVE DEPTHS AROUND 10 KFT...AND ONLY FROM ROUGHLY
00Z-09Z. BANDS WILL ALSO HAVE DIFFICULTY ORGANIZING WITH 850MB WINDS
AT 60+ KNOTS. SNOW RATIOS WILL ALSO BE A POTENTIAL LIMITING FACTOR
WITH MAX OMEGA LARGELY BELOW THE DGZ AND STRONG WINDS FRACTURING ANY
POSSIBLE DENDRITES. GIVEN THESE CONCERNS AND THE FACT THAT THE BEST
LOW-MIDLEVEL DEFORMATION/FGEN AND TROWAL AXIS WILL BE NORTH OF OUR
CWA...EXPECT HIGHEST SNOWFALL AMOUNTS TO REMAIN NORTH/WEST OF HERE.
EXPECT GENERALLY 2-5 INCHES IN THE NORTHWEST FROM 00Z-18Z AND AN
INCH OR LESS IN THE SOUTHEAST.

STRONG WINDS ARE THE OTHER MAIN CONCERN. 925MB WINDS WILL BE
APPROACHING 50KTS THURSDAY EVENING AND BUFR SOUNDINGS SHOW LIMITED
STABILITY AMID CAA IN THAT LAYER. A FEW 45-50 MPH GUSTS ARE POSSIBLE
LATE THURSDAY EVENING...CAUSING SOME BLOWING/DRIFTING. DRY WEATHER
AND SEASONABLE TEMPS WILL RETURN BY FRIDAY NIGHT AND PERSIST THROUGH
THE END OF THE PERIOD WITH LITTLE CHANGE TO ALL BLEND INIT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LEWIS
LONG TERM...AGD
AVIATION...MURPHY
Hazardous weather outlook, Dec 18, 6:50 AM EST, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 AM EST TUE DEC 18 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-191200-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
650 AM EST TUE DEC 18 2012 /550 AM CST TUE DEC 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POTENT WINTER STORM IS STILL EXPECTED TO DEVELOP AND MOVE
THROUGH THE GREAT LAKES REGION THURSDAY AND FRIDAY. ACCUMULATING
SNOW IS POSSIBLE FROM LATE THURSDAY AFTERNOON THROUGH
FRIDAY...ESPECIALLY CLOSER TO LAKE MICHIGAN WHERE SNOW AMOUNTS
WILL BE HIGHEST.

HOLIDAY TRAVEL IN THE GREAT LAKES REGION MAY BE SIGNIFICANTLY
IMPACTED BY THIS STORM. STAY TUNED TO UPDATED FORECASTS THROUGH
THIS WEEK AS DETAILS BECOME MORE CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-191200-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
650 AM EST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TO DEVELOP
WEDNESDAY NIGHT AND CONTINUE THROUGH SATURDAY. GALE FORCE WINDS
ARE LIKELY FROM LATE THURSDAY INTO FRIDAY. STORM FORCE WIND GUSTS
MAY ALSO BE POSSIBLE THURSDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:30 PM ESTWinter Storm WarningIWXCass41 hr
Dec 19, 3:30 PM ESTWinter Weather AdvisoryIWXBranch, Cass, Hillsdale, Saint Joseph47 hr
Dec 19, 4:03 PM ESTGale WarningIWX30 hr
Dec 19, 4:03 PM ESTStorm WarningIWX51 hr

Nearby

Winter Storm Watches in Michigan, 2012Winter Storm Watches in Indiana, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.